Posted by: Jess | 2011-07-09

Can antidepressants cause weight gain and what pills to treat it?

I''ve been on antidepressants for almost 2 years now and have put on 18kg''s. Could the antidepressants cause it? Im seeing my doc in a few days time to ask about prescription diet pills. What ones do you recommend?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc


Yes, unfortunately antidepressants can cause weight gain. Depression on its own can cause an increase in appetite. Ask your doctor to evaluate if your depression is well controlled. I do not recommend any appetite depressants, as they all have adverse side effects.

Rather structure your life in such a way that you can accomodate 45 minutes of streneous exercise daily. I also suggest that you follow a sensible diet, as a lifestyle change and not a short crash diet that would not sustain weight loss, is the best solution.

If you do a positive lifestyle change, you will feel much better about yourself and I predict that you will be able to lesson the dose of your antidepressant.


Dr Anrich

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: Natanya | 2011-07-11

Hi Jess, I have been on various antodepressants for a few years now and have found that it increases by apetite. I have now changed to Paxil - the generic for Aropax I think - and that seems to help. I have been told by my doc that you cannot use diet pills together with antidepressents. Good luck !!

Reply to Natanya

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.